Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 35, NWS Albuquerque, NM

October 23, 20208 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 23, 2020, 2:27 PM MDT for 8 counties in New Mexico. It took effect at Oct 24, 2020, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 2:27 PM MDT (20:27 UTC)
In effect from
Oct 24, 2020, 12:00 PM MDT
Expired
Oct 24, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Guadalupe County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 145 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS75 KABQ 232027
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
227 PM MDT Fri Oct 23 2020

NMZ212-214-215-223-229-232-240500-
/O.NEW.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Eastern San Miguel County-
227 PM MDT Fri Oct 23 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central and Northeast Highlands, Eastern San Miguel
  County, Glorieta Mesa including Glorieta Pass, Southern Sangre
  de Cristo Mountains, and East Slopes of the Sangre de Cristo
  Mountains.

* WHEN...From noon to 6 PM MDT Saturday.

* IMPACTS...Hazardous cross winds will impact north-to-south
  oriented roads like I-25 near Las Vegas. Unsecured objects may
  become airborne. Flimsy structures may fall over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
273 
WWUS75 KABQ 240426
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1026 PM MDT Fri Oct 23 2020

NMZ212-214-215-223-229-232-241100-
/O.CON.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Eastern San Miguel County-
1026 PM MDT Fri Oct 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central and Northeast Highlands, Eastern San Miguel 
  County, Glorieta Mesa including Glorieta Pass, Southern Sangre 
  de Cristo Mountains, and East Slopes of the Sangre de Cristo 
  Mountains.

* WHEN...From noon to 6 PM MDT Saturday.

* IMPACTS...Hazardous cross winds will impact north-to-south
  oriented roads like I-25 near Las Vegas. Unsecured objects,
  including Halloween decorations, may become airborne. Flimsy 
  structures may fall over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
287 
WWUS75 KABQ 240904
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
304 AM MDT Sat Oct 24 2020

NMZ228-233-241800-
/O.EXA.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/
Far Northeast Highlands-Guadalupe County-
304 AM MDT Sat Oct 24 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts to 45 mph expected.

* WHERE...Far Northeast Highlands and Guadalupe County.

* WHEN...From noon to 6 PM MDT today.

* IMPACTS...Hazardous cross winds will impact north-to-south
  oriented roads like I-25. Unsecured objects, such as Halloween 
  decorations, may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ212-214-215-223-229-232-241800-
/O.CON.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Eastern San Miguel County-
304 AM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central and Northeast Highlands, Eastern San Miguel 
  County, Glorieta Mesa including Glorieta Pass, Southern Sangre 
  de Cristo Mountains, and East Slopes of the Sangre de Cristo 
  Mountains.

* WHEN...From noon to 6 PM MDT today.

* IMPACTS...Hazardous cross winds will impact north-to-south
  oriented roads like I-25 near Las Vegas. Unsecured objects,
  including Halloween decorations, may become airborne. Flimsy
  structures may fall over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40
912 
WWUS75 KABQ 241804
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1204 PM MDT Sat Oct 24 2020

NMZ212-214-215-223-228-229-232-233-250000-
/O.CON.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-Guadalupe County-
1204 PM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Central and Northeast Highlands, Eastern San Miguel
  County, Glorieta Mesa including Glorieta Pass, Southern Sangre
  de Cristo Mountains, East Slopes of the Sangre de Cristo
  Mountains, Guadalupe County.

* WHEN...From noon to 6 PM MDT today.

* IMPACTS...Hazardous cross winds will impact north-to-south 
  oriented roads like I-25 near Las Vegas. Unsecured objects, 
  including Halloween decorations, may become airborne. Flimsy 
  structures may fall over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
905 
WWUS75 KABQ 242038
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
238 PM MDT Sat Oct 24 2020

NMZ201-202-205-206-208-209-250000-
/O.NEW.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
West Central Mountains-Southwest Mountains-
San Francisco River Valley-
238 PM MDT Sat Oct 24 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph expected with gusts to
  around 45 mph.

* WHERE...Northwest Plateau, Chuska Mountains, West Central 
  Plateau, West Central Mountains, Southwest Mountains and San 
  Francisco River Valley.

* WHEN...From noon to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ212-214-215-223-228-229-232-233-250000-
/O.CON.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-Guadalupe County-
238 PM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Central and Northeast Highlands, Eastern San Miguel 
  County, Glorieta Mesa including Glorieta Pass, Southern Sangre 
  de Cristo Mountains, East Slopes of the Sangre de Cristo 
  Mountains, Guadalupe County.

* WHEN...From noon to 6 PM MDT today.

* IMPACTS...Hazardous cross winds will impact north-to-south 
  oriented roads like I-25 near Las Vegas. Unsecured objects, 
  including Halloween decorations, may become airborne. Flimsy 
  structures may fall over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
006 
WWUS75 KABQ 250008
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
608 PM MDT Sat Oct 24 2020

NMZ212-214-215-223-228-229-232-233-250115-
/O.EXP.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/
Glorieta Mesa Including Glorieta Pass-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-Guadalupe County-
608 PM MDT Sat Oct 24 2020

...WIND ADVISORY HAS EXPIRED...

Gusty westerly winds will continue through the evening hours, but
below advisory threshold.

$$

NMZ201-202-205-206-208-209-251100-
/O.CON.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
West Central Mountains-Southwest Mountains-
San Francisco River Valley-
608 PM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph expected with gusts to 
  around 45 mph.

* WHERE...Northwest Plateau, Chuska Mountains, West Central 
  Plateau, West Central Mountains, Southwest Mountains and San 
  Francisco River Valley.

* WHEN...From noon to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects, such
  as Halloween decorations. Strong crosswinds are expected on 
  north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 23, 11:53 AM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 23, 11:53 AM MDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Fri Oct 23 2020

.AVIATION...
18Z TAF CYCLE
Previously obscured areas of IFR and MVFR along the eastern slopes of
the central mt chain are beginning to lift. Expect improving
conditions through 20Z as westerly flow aloft increases. VFR west of
the central mt chain is expected to continue. Patches of low clouds
could return late tonight into tomorrow morning, depending if upslope
flow lingers around over the caprock and southward. SW winds are
expected to increase 13-16Z along and east of the central mt chain.

12

&&

.PREV DISCUSSION...308 AM MDT Fri Oct 23 2020...
.SYNOPSIS...
A backdoor cold front will bring notably colder temperatures to the
eastern plains of New Mexico today. In fact, readings will likely be
15 to 25 degrees below average. Warmer readings, gusty winds and low
relative humidity will support high fire danger Saturday afternoon,
especially over northeast New Mexico. A major change in the weather
pattern will develop for Sunday through the middle of next week. An
arctic air mass will invade the Land of Enchantment Saturday night
into Sunday. An approaching storm system will bring higher moisture
and good chances for precipitation. With cold air in place, a wintry
mix of snow, freezing rain and sleet is forecast across the region
and significant travel impacts may develop, especially Sunday night
into Tuesday. Persons with travel plans should monitor the situation
and consider making adjustments to limit their risk to these winter
hazards.

&&

.DISCUSSION...
SHORT TERM...(FRIDAY THROUGH SATURDAY)...
The cold front has reached Roswell and Clines Corners, with spotty
low clouds over the northeast and east central so far. Still
expecting some low clouds to develop along the east slopes of the
central mountain chain, but only a relatively weak easterly wind
into the RGV this morning. It will be much colder in the east, and a
little cooler central and west today. Saturday will be much warmer
in the east with highs returning to above normal. Ridgetop winds
over the central mountain chain and San Juan/Tusas may be quite
gusty, and a wind advisory may be required Saturday afternoon.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
It's beginning to look a lot like...winter weather! Confidence has
moved into the high category that a complex winter storm will impact
the Land of Enchantment; however, there are several finer details in
the extended periods that need to be ironed out that will determine
the location, duration and severity of potential impacts.

700mb speed max of 35-50 kts will be centered squarely over NM for
Saturday night, and this will continue to support breezy to locally
windy conditions over the higher terrain, with the Sangre de Cristo
mountain peaks favored for the strongest winds. Meanwhile, a 1047mb
surface high pressure originating from northwest Canada will drive a
potent cold front through the Great Plains. Models bring this front
into northeast NM between 09-12Z Sun, then it will likely gobble up
more real estate of the eastern plains throughout the day. This will
result in a very tricky high temperature forecast for Sun. Strangely
enough, the NBM mean increased readings, but will continue to knock
these values down considerably into the lower end of the spread. A
very sharp gradient will setup across the plains, and predicting its
exact location this far out is too difficult. But knowing models are
notorious for being way too slow, especially with shallow fronts, it
seems to be a good target of opportunity to push the colder air mass
closer to the northeast/central highlands. This front is likely to
push its way through the central mts and below canyon/gap winds are
possible compliments of a strong surface pressure gradient.

Southwest flow aloft will increase substantially as a trough takes
aim for the Desert SW Sun night. A weakening upr low/open wave will
race through the CWFA during this time, setting up an over-running
situation over the ern plains as warmer air/moisture aloft migrates
over the shallow but cold boundary layer. Sounding profiles support
sleet and/or freezing rain, but the biggest forecast challenge is
where the snow vs. mixed-phased precipitation boundary will develop.
This will ultimately impact snow and any ice accumulations, and it
is important to note that any graphics depicting projected amounts
should be used with caution during this period given the previously
mentioned uncertainties. Regardless, the key message will be a cold
air mass/hard freeze and hazardous winter travel conditions.

By Monday, the GFS/ECMWF deterministic and ensemble guidance have
come into rather decent agreement that a closed low will form over
southern UT/northern AZ and drift south. The Canadian remains as a
significant outlier with the placement of the upr low (southern CA)
and have opted to discount this solution for now. Models still show
strong frontogenetical forcing over the Four Corners into northern
NM/southeast CO. Add orographic lift to the equation and models are
painting very impressive precipitation amounts that approach/exceed
one inch. With cold air in place, this storm system could turn into
a significant snow machine, with the northern mts primed to receive
more than one foot of snow, especially on the west slopes and peaks.
If this situation materializes as progged, nearly two feet of snow
could fall along the San Juans/Tusas peaks. But let's not jinx it
just yet. By Mon night, the precip band should slide southeast and
this may bring a decent shot for light snow in the ABQ and Santa Fe
metro areas. With that said, forecast confidence begins to diminish
substantially.

Models start to diverge by Tuesday on how quickly the upr low will
traverse central/southern NM, and this will have an impact on how
long winter-related impacts will be felt. GFS, GEFS and EPS remain
fairly progressive with precipitation ending Wednesday. Meanwhile,
the ECMWF is intriguing with the closed low ejecting northeast much
sooner, bringing wrap-around precipitation to northeast NM for Wed
night into Thursday. Lots can change between now and then...so stay
tuned. DPorter

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FROM NORTH CENTRAL INTO EAST CENTRAL NEW MEXICO DUE
TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS...

A strong cold front has pushed through much of the eastern plains
and was approaching the east slopes of the central mountain chain.
Humidities will increase and temperatures will be considerably
cooler, by 15-40 degrees. West of the RGV, dry and warmer than
normal conditions continue today.

Westerly winds aloft strengthen Saturday as surface low pressure in
the lee of the central mountain chain deepens. Ridgetop winds over
the San Juan/Tusas and Sangre de Cristo to the Sandia mts could gust
to around 50-55 mph. Minimum humidities are somewhat marginal for
critical fire weather conditions, especially east of the Pecos
Valley and into the Northeast Plains, but suspect the stronger winds
may allow for lower humidities than what's currently forecast.
Temperatures will also recover to 5-10 degrees warmer than normal,
so have decided to go with a Fire Weather watch.

A dramatic change to colder and wetter is still forecast starting
Sunday. There may be some locally critical fire weather conditions
Sunday over western New Mexico, but critical conditions are not
expected for the rest of the week. An unseasonably cold front will
plow into the east Sunday then spread westward Sunday night.
Precipitation will develop late Sunday and continue into the middle
of next week in the form of rain, sleet, freezing rain and/or snow
over the east, and rain and snow west. Accumulating snow in the
northern mountains could be substantial. The coldest days could be
Monday and Tuesday before a warning trend commences. Expect a
widespread hard freeze Sunday, Monday and Tuesday nights.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ102-103-107-108.

&&
Hazardous weather outlook, Oct 23, 3:25 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Fri Oct 23 2020

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Fri Oct 23 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated to critical fire weather conditions are forecast Saturday
afternoon over parts of northern and northeast New Mexico. Outdoor
burning is not recommended during this time.

A high-impact winter storm to forecast to impact the region Sunday
evening through at least Tuesday night. The first hard freeze of the
season is likely Sunday night in the eastern plains, then expanding
to include much of western and central New Mexico Monday night. An
extended period of winter precipitation in the form of snow, sleet,
and freezing rain will be a concern as the storm system slowly moves
across the state. In fact, snowfall amounts may be measured in feet
within the higher elevations of northern New Mexico. There are still
some uncertainties in the exact details of this storm system and its
related impacts. Persons in the region are encouraged to stay tuned
to the latest forecasts and statements, and take action during the
quiet weather period to prepare their homes and vehicles for winter
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday night through Tuesday to
report winter precipitation accumulations and impacts.

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:54 AM MDTFire Weather WatchABQHarding, San Miguel, Union25 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.